Clinical Scores
Glasgow Coma Scale (GCS) Calculator
Eye, verbal and motor responses scored 3 to 15; 8 or less usually means the airway needs protecting.
Formula
GCS = Eye Opening (1-4) + Verbal Response (1-5) + Motor Response (1-6)
How it is used
- GCS ≤ 8: "Less than eight, intubate." Indicates failure to protect the airway.
- Always record the breakdown (e.g., E3 V4 M5 = GCS 12) rather than just the total score.
Key points
- A drop in GCS of 2 or more points is considered a significant neurological decline requiring immediate evaluation.
Related one-pagers
- Neuro: ICP and StrokeGCS 3–8 = severe; airway protection usually needed
- CEN Pediatric Emergencies: Ingestions, GI, Head Injury and FracturesGCS 14, altered mental status or basilar skull fracture signs: CT. Other risk factors: observation or CT by shared decision. Under 2 years: Pediatric Emergencies.
- Sepsis and Septic Shock BundleGCS · 13–14 · 10–12 · 6–9 · <6
- Forensics, Abuse and Sexual Assault in the EDImaging · CT angiography of the neck when symptomatic (GCS under 15, focal deficit, airway signs or dysphagia); arterial dissection and stroke are possible injuries
Related calculators
Practice free in your browser3,800+ exam-style questions with rationales. No account, no ads. Also free on the App Store and Google Play.
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.